High Wind, Guadalupe Mountains of Culberson County
- When
- January 3, 6:28 AM MST to 5:17 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Strong westerly winds mixed down into the Guadalupe Mountains as a potent shortwave trough passed over the region.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong westerly winds mixed down into the Guadalupe Mountains as a potent shortwave trough passed over the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 3, 5:09 AM MST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 AM CST Sat Jan 3 2015
.UPDATE...
Updated for expiration of the Winter Storm Warning.
&&
.PREV DISCUSSION... /ISSUED 537 AM CST Sat Jan 3 2015/
DISCUSSION...
See aviation discussion below.
AVIATION...
Wintry precip has mostly ended and main concern til around 14Z-
15Z is the potential for FZFG. FZFG has come in and out at wrn
sites, but winds near 10kts at MAF has precluded development thus
far. Have opted to keep IFR FZFG except MVFR at FST/PEQ. By late
AM it will turn to the windy side near 20kts from the west and
then another front will move thru late tonight turning winds back
to the n.
PREV DISCUSSION... /ISSUED 450 AM CST Sat Jan 3 2015/
DISCUSSION...
Precipitation has wound down across the area as upper level flow has
finally become more progressive and the low pressure system
responsible for the weather of the last several days has finally
begun to move to the east. Per latest water vapor imagery, the low
is currently over south-central New Mexico and will continue to lift
east-northeastward across the Texas Panhandle today as it
transitions to an open wave and becomes absorbed into the larger
eastern CONUS trough. Northern Lea and far northeastern Eddy
counties in New Mexico could have another quick shot of snow this
morning due to a wrap-around deformation band of precipitation on
the back of the departing low, however, any additional accumulations
will be light, with precipitation ending by this afternoon.
This morning, surface observations indicate areas of freezing fog
that have developed across the area, particularly across the
southeastern New Mexico Plains and higher elevations to the west.
While patchy freezing fog is possible elsewhere across the Trans
Pecos and Permian Basin, it is still prudent to be aware of the
light ice accumulation that can result. Rapid improvement is
expected area-wide by mid-morning as winds increase from the west
and clouds dissipate. Westerly winds today are expected to become
gusty by this afternoon, though the downsloping effect of the winds
will serve to dry out and warm up the area today, with highs
expected to top out from around 40 degrees north to the low 50s
south, which will undoubtedly help to melt much of the ice. The
strongest winds today will affect the Guadalupe Mountains, where a
High Wind Warning is in effect today for west winds that are
expected to gust up to 65mph due to strong midlevel flow and a
tightening surface pressure gradient across the mountain chain.
Travel through the Guadalupe Mountains, especially on north-south
oriented roadways, will be especially hazardous.
Southeastern New Mexico and West Texas will remain under rather
innocuous northwest to quasi-zonal flow from Sunday onward, a
welcome transition to a much quieter pattern than experienced over
the last week. A weak cold front will drop through the area
overnight tonight and early Sunday morning, which will serve to
knock temperatures back into the low 30s to mid 40s on Sunday.
However, a quick return to southwesterly flow on Monday will allow
temperatures to rebound back toward normal by Tuesday, ahead of the
next front Tuesday night. Models indicate a rather strong push of
Arctic air behind this second front, thus have trended a bit cooler
for Wednesday and Wednesday night in its wake, with highs in the low
30s to low 40s and lows in the teens to low 20s, respectively.
Temperatures will again slowly moderate through the end of next
week, though models indicate an upper shortwave that will eject
across the area Thursday night-Friday, which could bring our next
chance of precipitation. Currently have not deviated from the blend
at this time, as the devil is in the details, but currently it looks
to be much weaker than the system we just experienced. Will wait
for future guidance before making any sweeping changes that far out
in the extended.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 41 21 33 20 / 10 0 0 0
BIG SPRING TX 44 22 33 18 / 10 0 0 0
CARLSBAD NM 42 22 40 21 / 10 0 0 0
DRYDEN TX 52 30 46 27 / 0 0 0 0
FORT STOCKTON TX 51 22 42 27 / 0 0 0 0
GUADALUPE PASS TX 39 22 38 27 / 10 0 0 0
HOBBS NM 40 19 37 20 / 10 0 0 0
MARFA TX 46 20 46 18 / 0 0 0 0
MIDLAND INTL AIRPORT TX 44 21 33 19 / 10 0 0 0
ODESSA TX 43 22 34 20 / 10 0 0 0
WINK TX 45 23 40 22 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 5 PM MST this afternoon FOR THE
FOLLOWING ZONES... Guadalupe Mountains of Eddy County.
TX...HIGH WIND WARNING until 5 PM MST this afternoon FOR THE
FOLLOWING ZONES... Guadalupe Mountains.
&&
49/84
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 323 AM CST SAT JAN 3 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 323 AM CST SAT JAN 3 2015 /223 AM MST SAT JAN 3 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT WINTRY PRECIPITATION IS WINDING DOWN ACROSS THE AREA AND ADDITIONAL SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED. SNOW SHOWERS...SLEET AND FREEZING FOG WILL STILL BE POSSIBLE THOUGH UNTIL MID MORNING. DANGEROUS DRIVING CONDITIONS WILL PERSIST...AND POWER OUTAGES ARE POSSIBLE DUE TO ICE ALREADY IN TREES AND ON POWER LINES. VISIBILITIES IN FOG AND FREEZING FOG MAY BE AS LOW AS ONE QUARTER MILE AND MAY CHANGE RAPIDLY IN SHORT DISTANCES. BE EXTRA CAREFUL. A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE AREA EXCEPT FOR THE PRESIDIO VALLEY UNTIL 6 AM CST/5 AM MST THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 609 AM CST SAT JAN 3 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 080>082-258-031430- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-MARFA PLATEAU-BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL... SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON... BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE... RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY... MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE... FORT DAVIS...FORT STOCKTON...MARFA...BIG BEND NP...MARATHON... SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS 609 AM CST SAT JAN 3 2015 /509 AM MST SAT JAN 3 2015/ ...SOME FREEZING FOG THIS MORNING... THE CONCERN FOR SIGNIFICANT WINTER WEATHER HAS ENDED ACROSS THE AREA. HOWEVER WITH AN ABUNDANCE OF RESIDUAL SURFACE MOISTURE AND FREEZING TEMPERATURES AREAS OF FREEZING FOG ARE A CONCERN. VISIBILITIES AS LOW AS ONE QUARTER MILE WILL BE POSSIBLE THROUGH MID MORNING. ALSO LIGHT ICE ACCUMULATIONS WILL BE POSSIBLE. MANY ROADWAYS ARE STILL DANGEROUS TO TRAVEL...EVEN IF THEY ARE OPEN. USE EXTRA CAUTION THIS MORNING.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550742.